Colorado, 2022

High Wind in Colorado, December 1, 2022

December 1, 2022 · NWS BOU · 4 events in 3 counties and zones

Very strong winds developed in and near the Front Range mountains and foothills. The strongest wind occurred near Brainard Lake with a peak gust to 106 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong winds developed in and near the Front Range mountains and foothills. The strongest wind occurred near Brainard Lake with a peak gust to 106 mph. Elsewhere, peak gusts included: 90 mph at the NCAR Mesa Lab; 89 mph, 3 miles southwest of Rocky Flats, 84 mph, 3 miles west-northwest of Mishawaka; 83 mph near Empire, 82 mph near Berthoud Pass, and 79 mph near Greenland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 1, 4:44 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 1, 4:44 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
444 AM MST Thu Dec 1 2022

.SHORT TERM...(Today and tonight)
Issued at 443 AM MST Thu Dec 1 2022

Today, southwesterly flow aloft will increase ahead of the
incoming shortwave. Winds will be gusty across the mountains
already in the morning and become breezy across much of the area
through the day, especially around the Palmer Divide and plains
east. Northeast Colorado will continue to warm today though
temperatures will still be moderated by lingering snow cover in
many areas. I reduced our forecast highs a few degrees from the
northern Denver metro north through the South Platte River Valley
where it looked like decent snow cover remains and forecast highs
were particularly warm yesterday. In general, high temperatures
should rise back to the 40s and 50s across the plains and 30s and
40s in the high country.

Tonight, it will be windy in the high country and light snow
showers will begin. We have upgraded to a High Wind Warning for
the Front Range foothills (beginning 8 PM this evening) and Palmer
Divide (beginning at midnight) which is effect through the night,
for 30 to 40 mph winds and gusts up to 75 mph. Expect light snow
showers to begin again in the mountains tonight as mid level
moisture and synoptic ascent increase ahead of the approaching
system with strong orographic flow. The combination of snowfall
and strong winds will have significant travel impacts due to slick
roads and reduced visibility. We have upgraded to a Winter Storm
Warning for the mountains of the Front, Park, Gore and Rabbit Ears
Ranges beginning at midnight and in effect through the night.

.LONG TERM...(Friday through Wednesday)
Issued at 354 AM MST Thu Dec 1 2022

Snow and strong winds in the mountains, with strong wind
spreading across the plains will be the main concern on Friday.  A
strong zonal flow aloft will continue over CO with a short wave
trough moving across on Friday. The models show moderate mid/upper
level QG ascent over the mountains in the morning then shift it
eastward by the afternoon.  In its place, strong downward QG descent
will spread from west to east across the region following the trough
axis.  Strong winds with period of moderate to heavy snowfall in the
morning, with be replaced with lighter and more orographically
driven snowfall in the afternoon. Across the Front Range Foothills
and Palmer Divide, the strongest wind gusts will occur in the
morning with strong winds developing across the plains late in the
morning/afternoon following the passage of the cold front. The
models show a favorable or tight surface pressure gradient,
coinciding with mid level cold air advection and downward QG in
at that time for a brief bora wind event. 700 mb temperature
around 4C at 12z, will range from -5C in Denver to -12C at 00z
near Cheyenne. Some gusts to 60 mph possible for a few hours, so
have opted to add a high wind watch for a large part of the
eastern plains as well on Friday.

Friday night into Saturday, diminishing snowfall overnight with a
drier but continued windy over the mountains and higher foothills.
Gusty winds will taper off across the plains as well through the
evening. The progressive pattern continues with zonal under a
flat ridge aloft through Saturday. Saturday night into Sunday,
moisture will again increase over the mountain ahead of another
trough moving off the eastern Pacific. Another round of heavier snow
will be possible in the mountains Sunday night into Monday night.
The chance of snow could spread into the plains on Monday night. More
wind as well as the flow aloft is still fairly strong. Tuesday
into Wednesday, the chance of snow will linger in the mountains on
Tuesday with a drier northwesterly flow aloft will be over CO on
Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 443 AM MST Thu Dec 1 2022

Expect VFR conditions through the period. Winds are still
trending around drainage, though they are sometimes more light and
variable. Strong lee cyclogenesis will develop this morning which
should increase southwesterly winds. The challenge of the
forecast is what the winds do midday and in the afternoon. With
snow cover mainly to the northwest of DEN, it is likely a DCVZ
will setup near DEN which would probably move slowly southward
through the afternoon. If this boundary is south of DEN there will
be light northwesterly winds, and if the boundary is to the north
of DEN there will be gusty southwesterly winds. Eventually,
southwesterly winds will take over this evening and consistently
increase, becoming gusty by morning, and remain so through the
day. It is currently just beyond the TAF period but worth
mentioning that gusty northwesterlies are likely in the afternoon
behind a front, currently forecast to pass around noon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to 5 PM MST Friday
for COZ031-033-034.

High Wind Warning from 8 PM this evening to 5 PM MST Friday for
COZ035-036.

High Wind Warning from midnight tonight to noon MST Friday for
COZ041.

High Wind Watch from Friday morning through Friday afternoon for
COZ042-044>051.

&&

SHORT TERM...EJD
LONG TERM...Cooper
AVIATION...EJD
Hazardous weather outlook, Dec 1, 3:14 AM MST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
314 AM MST Thu Dec 1 2022

COZ030>051-021015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
314 AM MST Thu Dec 1 2022

...TONIGHT THROUGH TOMORROW: HEAVY SNOW AND STRONG WINDS IN THE
MOUNTAINS, STRONG WINDS ACROSS THE FOOTHILLS AND PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Today, it will still be quite breezy in many locations,
especially across the mountains and higher foothills and around
the Palmer Divide and adjacent plains to the east.

Tonight, winds will continue to increase and become strong,
especially across the high country. A Hind Wind Warning is in
effect for the Front Range foothills and Palmer Divide beginning
tonight. Snowfall will also begin across the high country, and the
combination of snowfall and strong winds will have significant
travel impacts due to slick roads and reduced visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday the winds will strengthen further, and the forecast
is trending to near high wind criteria for the Front Range
Foothills, Palmer Divide as well as portions of the eastern
plains. Snow will move into the mountains, and combined with the
strong winds is expected to produce hazardous travel conditions
through Friday night.

Another round of mountain snow can be expected Sunday into
Monday. The I-25 Corridor and plains might also see some light
snow at that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 1, 8:10 AM MST to 10:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
92 kt (106 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Peak gusts included: 106 mph near Brainard Lake, 83 mph near Empire and 82 mph near Berthoud Pass.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 1, 8:30 PM MST to 10:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

A peak wind gust to 89 mph was measured 3 miles southwest of Rocky Flats, at the junction of highways 93 and 72.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 1, 9:20 PM MST to 10:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

A peak wind gust to 79 mph was measured near Greenland.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 1, 9:45 PM MST to 11:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

A peak wind gust to 90 mph was observed at the NCAR Mesa Lab, along with a gust to 84 mph 3 miles west-northwest of Mishawaka.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066053, 1066067, 1066068, 1066066.